Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 30, NWS JSJ

August 30, 2009

NWS JSJ issued this flash flood warning at Aug 30, 2009, 1:08 PM CDT. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2009, 1:08 PM CDT (18:08 UTC)
Expired
Aug 30, 2009, 3:00 PM CDT
In force
112 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 31 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 301808
FFWSJU
PRC061-127-302000-
/O.NEW.TJSJ.FF.W.0030.090830T1808Z-090830T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
208 PM AST SUN AUG 30 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     GUAYNABO
     SAN JUAN

* UNTIL 400 PM AST

* AT 200 PM AST...THE USGS RIVER GAGE ALONG RIO PIEDRAS INDICATED    
  THAT THE RIVER WAS OVER ITS BANKS. ALTHOUGH RAINS HAVE ENDED...    
  RUNOFF FROM EARLIER HEAVY RAINFALL COULD CAUSE FLOODING OF         
  LOCATIONS DOWNSTREAM ALONG THE RIO PIEDRAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1835 6605 1835 6607 1840 6607 1841 6610
      1843 6612 1844 6607 1840 6605

$$

FIGUEROA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
000 
WGCA72 TJSJ 302002
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
402 PM AST SUN AUG 30 2009

PRC061-127-302030-
/O.EXP.TJSJ.FF.W.0030.000000T0000Z-090830T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAYNABO PR-SAN JUAN PR-
402 PM AST SUN AUG 30 2009

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 400 PM AST 
FOR SAN JUAN AND GUAYNABO MUNICIPALITIES...

FOR THE RIO PIEDRAS NEAR HATO REY- RPOP4
     FLOOD STAGE - 15 FEET.
     AT 352 PM AST THE USGS SENSOR INDICATED THE RIVER LEVEL         
     CONTINUE TO STEADILY DECLINE AND IS NOW NEAR 10.41 FEET AND     
     JUST ABOVE ACTION STAGE...LOCAL EMERGENCY MANAGERS REPORTED     
     ONLY MINOR FLOODING IN SOME AREAS IN GUAYNABO WHICH WERE DUE
     TO POOR DRAINAGE. ALTHOUGH SHOWERS MAY LINGER ACROSS THESE      
     AREAS DURING THE NEXT HOUR OR SO...NO ADDITIONAL HEAVY RAINFALL 
     IS EXPECTED ACROSS THE RIO PIEDRAS RIVER. THEREFORE THE FLASH   
     FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
 
LAT...LON 1835 6605 1835 6607 1840 6607 1841 6610
      1843 6612 1844 6607 1840 6605

$$
RAM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 302003 CCA
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
403 PM AST SUN AUG 30 2009

PRC061-127-302030-
/O.EXP.TJSJ.FF.W.0030.000000T0000Z-090830T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAYNABO PR-SAN JUAN PR-
403 PM AST SUN AUG 30 2009

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 400 PM AST 
FOR SAN JUAN AND GUAYNABO MUNICIPALITIES...

FOR THE RIO PIEDRAS NEAR HATO REY- RPOP4
     FLOOD STAGE - 15 FEET.
     AT 352 PM AST THE USGS SENSOR INDICATED THE RIVER LEVEL         
     CONTINUE TO STEADILY DECLINE AND IS NOW NEAR 10.41 FEET AND     
     JUST ABOVE ACTION STAGE...LOCAL EMERGENCY MANAGERS REPORTED     
     ONLY MINOR FLOODING IN SOME AREAS IN GUAYNABO WHICH WERE DUE
     TO POOR DRAINAGE. ALTHOUGH SHOWERS MAY LINGER ACROSS THESE      
     AREAS DURING THE NEXT HOUR OR SO...NO ADDITIONAL HEAVY RAINFALL 
     IS EXPECTED ACROSS THE RIO PIEDRAS RIVER. THEREFORE THE FLASH   
     FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
 
LAT...LON 1835 6605 1835 6607 1840 6607 1841 6610
      1843 6612 1844 6607 1840 6605

$$
RAM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 10:01 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 30, 10:01 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1101 AM AST SUN AUG 30 2009

.UPDATE...NO CHANGES WERE DONE TO THE PREVIOUS FORECAST PACKAGE.

&&

.AVIATION...MOSTLY VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS
ALL TAF SITES DURING THE REST OF THE MORNING HOURS AND UNTIL
30/1800Z. AFTER THAT TIME...CONVECTION IS EXPECTED TO DEVELOP ONCE
AGAIN ACROSS THE WESTERN INTERIOR...WEST AND NORTHERN SECTIONS OF
PUERTO RICO. THIS WILL RESULT IN PERIODS OF MVFR CONDITIONS ACROSS
TJSJ...TJMZ..AND TJBQ...ALONG WITH MOUNTAIN OBSCURATIONS UNTIL AT
LEAST 30/2200Z.

&&

.PREV DISCUSSION... /ISSUED 429 AM AST SUN AUG 30 2009/

SYNOPSIS...DEVELOPING TUTT LOW NORTH OF PR WILL DRIFT TO THE SOUTH
SOUTHWEST OVR THE NEXT 48 HRS AND HELP MAINTAIN A WET PATTERN ACROSS
THE REGION OVER THE NEXT COUPLE OF DAYS. TROPICAL WAVE ALONG 45W
WILL TRACK ACROSS THE REGION DURING THE LATTER PART OF THE WORK
WEEK.

DISCUSSION...WATER VAPOR IMAGERY SHOWS DEVELOPING TUTT LOW NORTH
OF PR EARLY THIS MORNING. THIS FEATURE IS FCST TO DRIFT SOUTH
SOUTHWEST DURING THE NEXT 48 HRS AND SETTLE OVR HISPANIOLA BY MON
EVENING. VEERING WINDS IN THE MID AND UPPER LVLS OF THE ATMOSPHERE WILL
HELP DRAW MOISTURE NWD FROM THE DEEP TROPICS INTO OUR AREA AND
KEEP US WET FOR THE NEXT COUPLE OF DAYS.

FOR TUE-WED AND POSSIBLY INTO THU...GLOBAL MODELS SHOW INCREASING
SUBSIDENCE/DRYING AS HEIGHTS RISE AS MID-UPPER LVL RIDGE ACROSS
THE TROP ATLC BUILDS WESTWARD. HOWEVER...CAP DOES NOT LOOK STRONG
ENOUGH TO COMPLETELY SUPPRESS CONVECTION BUT DO EXPECT A SIG DROP
IN CONVECTIVE CVRG.

THE FORECAST FOR THE END OF THE NEW WORK WEEK WILL BE HIGHLY
DEPENDENT ON THE TRACK/EVOLUTION OF TROPICAL WAVE CURRENTLY ALONG
45W. FIRST IMAGES AFTER THE SATELLITE ECLIPSE SHOW A MARKED
INCREASE IN CONVECTION WITH A CIRCULATION TRYING TO CLOSE OFF NEAR
11.2N AND 45.1W. NOT SURE IF THIS IS THE BEGINNING OF A
INTENSIFICATION PHASE OR A SHORT TERM TREND GIVEN FVRBL CONVECTIVE
UPSWING SEEN WITH TROPICAL SYSTEMS AT NIGHT BUT SYSTEM DEFINITELY
LOOKING MUCH BETTER ORGANIZED THAN 24 HRS AGO. SVRL GLOBAL MODELS
STILL SHOW DEVELOPMENT OF THIS WAVE INTO A TROPICAL CYCLONE DURING
THE NEXT FEW DAYS. THE EUROPEAN MODEL WHICH HAS BEEN THE MOST
RELIABLE/CONSISTENT MODEL THIS YEAR TRACKS THIS SYSTEM VERY CLOSE
TO THE AREA DURING THE LATTER PART OF THE WORK WEEK. IT HAS ALSO
BEEN THE MOST CONSISTENT WITH THIS SYSTEM KEEPING IT SOUTH OF 20N
OVER THE PAST THREE DAYS. MODELS ALSO INDICATE SYSTEM SLOWING
DOWN SIGNIFICANTLY ONCE IT REACHES 55W. GREAT AMOUNT OF
UNCERTAINTY HERE ESPECIALLY WITH RESPECT TO TIMING AND INTENSITY.

AVIATION...VFR THRU 16Z. MVFR CONDITIONS WITH TSRA AT JBQ/JMZ
BETWEEN 18Z-23Z.

MARINE...GOOD BOATING CONDITIONS THRU THE FIRST PART OF THE WEEK.
INCREASING WINDS AND SEAS ARE EXPECTED DURING THE MIDDLE TO LATTER
PART OF THE WORK WEEK WITH PASSAGE OF TROPICAL WAVE NOW ALONG 45W.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  89  79 /  50  40  50  30
STT  89  79  89  79 /  30  40  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

72/10
Hazardous weather outlook, Aug 30, 3:57 AM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
457 AM AST SUN AUG 30 2009

AMZ710>745-PRZ001>013-310900-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
457 AM AST SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-310900-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
457 AM AST SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:50 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 30, 12:33 PM CDTAreal Flood AdvisoryJSJ83 min
Aug 30, 1:49 PM CDTAreal Flood AdvisoryJSJ112 min
Aug 30, 2:45 PM CDTAreal Flood AdvisoryJSJ79 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.